[Skip to Content]
[Skip to Content Landing]
Article
January 1985

Aphasia Following Pluridirectional Tomography With Metrizamide: The Effect of Patient Position

Author Affiliations

From the Departments of Neurology (Drs Butler and Damasio) and Radiology (Dr Cornell), University of Iowa Hospitals and Clinics, Iowa City. Dr Butler is now in private practice, Oakland, Calif.

Arch Neurol. 1985;42(1):39-45. doi:10.1001/archneur.1985.04060010045014
Abstract

• Eight of 67 patients became transiently aphasic after myelography or cisternography with metrizamide. All eight patients had been placed in the left lateral decubitus position for pluridirectional tomography. Immediate EEGs revealed focal left-sided abnormalities in two patients. In one other patient, a computed tomographic scan showed contrast mainly over the left hemisphere. All of the symptoms resolved within 48 hours. In 34 patients who were placed on the right side, no language disturbance was noted. Aphasia after pluridirectional tomography with metrizamide may be due to local irritation of the perisylvian language centers of the dominant hemisphere. The phenomenon is distinct from syndromes of generalized confusion. The complication may be avoided by placing patients in a right lateral decubitus position for pluridirectional tomography.

×